Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Morristown, TN

April 4, 20188 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2018, 1:26 AM EDT for 8 counties in Tennessee. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2018, 1:26 AM EDT (05:26 UTC)
Expired
Apr 4, 2018, 2:30 AM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Claiborne County, TN, Grainger County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 1 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 1:50 AM EDTTSTM WND DMGMorristown, TNSEVERAL TREES DOWN ACROSS THE COUNTY.
Apr 4, 2:05 AM EDTTSTM WND DMG4 Ne Jefferson City, TNTREE DOWN ON OLD AJ HWY.
Apr 4, 2:15 AM EDTTSTM WND DMGJefferson City, TNSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS54 KMRX 040526
SVRMRX
TNC025-057-063-067-073-089-093-173-040630-
/O.NEW.KMRX.SV.W.0034.180404T0526Z-180404T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
126 AM EDT WED APR 4 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Western Hawkins County in east Tennessee...
  Southeastern Claiborne County in east Tennessee...
  Northeastern Knox County in east Tennessee...
  Jefferson County in east Tennessee...
  Central Hancock County in east Tennessee...
  Grainger County in east Tennessee...
  Southeastern Union County in east Tennessee...
  Hamblen County in east Tennessee...

* Until 230 AM EDT

* At 125 AM EDT, severe thunderstorms were located along a line
  extending from 7 miles north of Maynardville to near Knoxville,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Knoxville, Morristown, Jefferson City, Dandridge, Maynardville,
  Rutledge, Bean Station, White Pine, Plainview, New Market,
  Baneberry, Russellville, Strawberry Plains, Halls, Blaine,
  Luttrell, Lone Mountain, Panther Creek State Park, Buffalo Springs
  and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have a history of 
producing widespread wind damage. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! 
&&

LAT...LON 3656 8297 3614 8321 3615 8323 3612 8322
      3613 8324 3610 8323 3604 8327 3602 8362
      3604 8365 3603 8368 3601 8367 3599 8401
      3636 8379
TIME...MOT...LOC 0525Z 262DEG 42KT 3636 8378 3601 8399 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
2 follow-up statements
721 
WWUS54 KMRX 040550
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
150 AM EDT WED APR 4 2018

TNC025-093-173-040559-
/O.CAN.KMRX.SV.W.0034.000000T0000Z-180404T0630Z/
Claiborne TN-Knox TN-Union TN-
150 AM EDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAIBORNE...
NORTHEASTERN KNOX AND SOUTHEASTERN UNION COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM EDT for
east Tennessee.

LAT...LON 3615 8320 3615 8323 3612 8322 3613 8324
      3609 8323 3604 8327 3602 8362 3604 8367
      3606 8369 3609 8371 3608 8367 3611 8369
      3637 8351 3637 8345 3640 8346 3642 8343
      3641 8339 3647 8337 3656 8297
TIME...MOT...LOC 0549Z 265DEG 46KT 3631 8342 3606 8358 

$$

TNC057-063-067-073-089-040630-
/O.CON.KMRX.SV.W.0034.000000T0000Z-180404T0630Z/
Hawkins TN-Jefferson TN-Hancock TN-Grainger TN-Hamblen TN-
150 AM EDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR WESTERN HAWKINS...JEFFERSON...CENTRAL HANCOCK...GRAINGER AND
HAMBLEN COUNTIES...

At 149 AM EDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Rutledge to near New Market,
moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Morristown, Jefferson City, Dandridge, Rutledge, Bean Station, White
Pine, New Market, Baneberry, Russellville, Strawberry Plains, Blaine,
Thorn Hill, Panther Creek State Park, Buffalo Springs, Treadway,
Mooresburg, Alpha, Lowland, Klondike and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3615 8320 3615 8323 3612 8322 3613 8324
      3609 8323 3604 8327 3602 8362 3604 8367
      3606 8369 3609 8371 3608 8367 3611 8369
      3637 8351 3637 8345 3640 8346 3642 8343
      3641 8339 3647 8337 3656 8297
TIME...MOT...LOC 0549Z 265DEG 46KT 3631 8342 3606 8358 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
497 
WWUS54 KMRX 040620
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
220 AM EDT WED APR 4 2018

TNC057-063-067-073-089-040630-
/O.EXP.KMRX.SV.W.0034.000000T0000Z-180404T0630Z/
Hawkins TN-Jefferson TN-Hancock TN-Grainger TN-Hamblen TN-
220 AM EDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAWKINS...JEFFERSON...
CENTRAL HANCOCK...GRAINGER AND HAMBLEN COUNTIES WILL EXPIRE AT 230 AM
EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 300 AM EDT for
east Tennessee.

LAT...LON 3615 8320 3615 8323 3612 8322 3613 8324
      3609 8323 3604 8327 3602 8362 3604 8367
      3606 8369 3609 8371 3608 8367 3611 8369
      3637 8351 3637 8345 3640 8346 3642 8343
      3641 8339 3647 8337 3656 8297
TIME...MOT...LOC 0620Z 262DEG 42KT 3636 8297 3611 8313 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:05 AM EDT, 21 minutes earlier.

Area forecast discussion, Apr 4, 1:05 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
105 AM EDT Wed Apr 4 2018

.AVIATION...
VFR conditions to change with strong SW winds ahead of a line of
strong thunderstorms moves east across the area. The line is
expected to move through the TAF sites between 06Z and 09Z. Gusty
winds of 35-45 kts and VFR vis but reduction to MVFR or IFR with
heavy rain possible with the storms. Behind line, light rain with
MVFR cigs and good visibility will continue, winds shifting to
the west and northwest and gusty. VFR conditions expected after
sunrise, but winds remain gusty and predominantly westerly.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Apr 3, 4:17 PM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
417 PM EDT Tue Apr 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

A cold front will move through the region tonight, bringing
widespread showers and thunderstorms. Some of these thunderstorms
could be severe, with damaging winds and large hail being the
primary threats. An isolated tornado cannot be ruled out. The
line of storms is expected to arrive on the Cumberland Plateau
around midnight, with passage through much of the Tennessee Valley
by around 2-4 am EDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 4, 1:20 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
04/04/2018                   SCOTT              TN   911 CALL CENTER

            SEVERAL TREES AND POWERLINES DOWN ACROSS THE COUNTY.

&&

TDOYLE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:42 PM EDTSevere Thunderstorm WarningMRXScott48 min
Apr 4, 12:08 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie67 min
Apr 4, 12:16 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott44 min
Apr 4, 12:24 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott, Union66 min
Apr 4, 12:59 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane46 min
Apr 4, 1:15 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea45 min
Apr 4, 1:17 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock43 min
Apr 4, 1:44 AM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier46 min
Apr 4, 1:53 AM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk52 min
Apr 4, 2:04 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk26 min
Apr 4, 2:07 AM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington38 min
Apr 4, 2:20 AM EDTSpecial Weather StatementMRXCocke, Greene40 min
Apr 4, 2:25 AM EDTSpecial Weather StatementMRXSevier35 min
Apr 4, 2:49 AM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington56 min
Apr 4, 4:32 AM EDTFreeze WarningMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more28 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.